South Dakota, 2019

Flash Flood and Flood in South Dakota, August 2 to 3, 2019

August 2 to 3, 2019 · NWS UNR · 3 events in 1 county or zone

Nearly stationary thunderstorms developed over and near Custer during the early afternoon. 35 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Nearly stationary thunderstorms developed over and near Custer during the early afternoon. Radar estimated six to seven inches of rain fell west of Custer, with measured observations as much as 5.35 inches. Runoff moved downstream along French Creek, causing severe flooding in the town of Custer through the evening. Road closures and some evacuations were reported by the Custer County Sheriff's office before water began to recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 10:24 AM MST, 2 hours earlier.

Area forecast discussion, Aug 2, 10:24 AM MST, 2 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1124 AM MDT Fri Aug 2 2019

.DISCUSSION...(Today Through Thursday)
Issued at 311 AM MDT Fri Aug 2 2019

Current surface analysis shows stalled out boundary from eastern
WY to the central Plains. Upper level analysis shows high pressure
centered over NM, with a trough along the Pacific NW coast. West-
southwest flow around the high continues to bring monsoonal
moisture aloft across the northern and central Plains. Drier air
aloft is noted on water vapor imagery over the Great Basin region
and is moving in this general direction. Weak shortwave energy is
rotating around the high across the central Rockies into the
Plains. Some storms finally developed to the east of the Black
Hills during the evening and produced heavy rainfall into the
overnight from eastern Pennington County and far southeast Meade
County to portions of Haakon and Jackson counties. The heaviest
rainfall was from near New Underwood to the Badlands and south of
Kadoka, where 1 to 3 inches of rain fell in some areas. A flash
flood warning remains in effect for southeast Pennington county
and much of the Badlands for early this morning. Activity has been
diminishing in intensity and slowly shifting east of these areas.
Temps are in the 60s and lower 70s across much of the area, with
humidities on the high side, especially to the east of the Black
Hills.

A stagnant pattern looks to be in place for the next week, as upper
high sits over the Four Corners region and troughing generally
remains along the Pacific NW coast. Mostly weak disturbances will
rotate around the high and across the northern Plains, bringing
isolated to scattered showers and storms at times. Most of the
activity looks to be during the afternoon and evening hours, with
some days likely more active than others. A few strong to severe
storms certainly look possible at times, especially Sunday and much
of next week, as shear looks to be more favorable for stronger
storms during that time.

In the near term, showers and a few embedded storms will linger east
of the Black Hills this morning, especially toward south central SD.
Locally heavy rainfall is still possible, but the threat for
additional flooding has greatly diminished, so will cancel the rest
of the watch. Some patchy fog is possible early this morning,
especially over the Black Hills and adjacent plains. Highs today
will be in the upper 70s to mid 80s, warmest generally over the
northeast WY plains where there will be plenty of sun and drier
air in place. Chances for storms this afternoon into tonight will
generally be to the east of the stationary boundary, from the
Black Hills eastward and especially toward central SD. Dewpoints
in the 60s and moderately steep mid-level lapse rates later in the
afternoon will help to produce 1000-1500 j/kg CAPE this
afternoon, but shear will be rather weak, so the risk for severe
storms is low. However, a strong storm or two with small hail and
heavy rainfall is certainly possible.

The weekend will be a little warmer as ridge builds a bit to the
north across the Rockies and high Plains. Highs will mostly be in
the 80s, with some lower 90s possible in spots on Sunday. Boundary
over eastern WY will dissipate, becoming more of a lee
trough/dryline over the area, ahead of a slow moving cold front to
the northwest of the region. A couple of storms could develop near
or just east of the trough from the Black Hills to northwest SD
later on Saturday, but better forcing aloft will likely stay to the
north of the area. However, if storms do develop, they have better
potential to be strong to severe with moderate instability and
better shear in place. The weak cold front will move into the area
later on Sunday, likely being the focus for isolated to scattered
storms in the afternoon and evening hours. Strong to severe storms
are a possibility.

Some cooler air will move in for much of Rally week, with slightly
below average temps in the forecast. Highs in the mid 70s to mid 80s
are expected for much of the week. Daily chances for mostly
afternoon and evening storms are expected across much of the area.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1120 AM MDT Fri Aug 2 2019

Rather widespread MVFR and local IFR cigs across western SD,
including the KRAP terminal, will slowly dissipate this afternoon.
However, the low stratus will likely return to much of the SD
plains this evening and overnight. Scattered showers and
thunderstorms are expected over south central SD, and possibly
over the Black Hills, this afternoon and evening. MVFR to local
IFR conditions in stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Aug 2, 2:26 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
326 AM MDT Fri Aug 2 2019

SDZ002-013-014-024>032-041>044-046-047-049-072>074-031300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
326 AM MDT Fri Aug 2 2019 /426 AM CDT Fri Aug 2 2019/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Severe
thunderstorms are not expected at this time. However, locally
heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day. There is a marginal
risk of severe thunderstorms Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-WYZ054>058-071-031300-
Harding-Butte-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
326 AM MDT Fri Aug 2 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day. There is a marginal
risk of severe thunderstorms Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 2, 7:49 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 AM MDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      10 WSW WALL             43.91N 102.41W
08/01/2019                   PENNINGTON         SD   EMERGENCY MNGR

            SAGE CREEK IS FLOODING IN THE BADLANDS...SAGE CREEK
            ROAD IS CLOSED AND BRIDGE NEAR SAGE CREEK CAMPGROUND IS
            UNDER WATER

&&

EAGAN
Local storm report, Aug 2, 8:31 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 AM MDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W SCENIC              43.78N 102.62W
08/02/2019  M3.29 INCH       PENNINGTON         SD   COCORAHS

            HEAVY RAIN BEGAN AROUND 10PM AND ENDED AFTER 2AM

&&

EAGAN
Local storm report, Aug 2, 8:32 AM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 AM MDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       12 S QUINN              43.82N 102.13W
08/02/2019  M1.35 INCH       PENNINGTON         SD   COCORAHS

&&

EAGAN
Local storm report, Aug 2, 8:33 AM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 AM MDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 WSW WANBLEE           43.55N 101.73W
08/02/2019  M3.43 INCH       JACKSON            SD   COCORAHS

&&

EAGAN
Special weather statement, Aug 2, 12:12 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
112 PM MDT Fri Aug 2 2019

SDZ029-021945-
Southern Black Hills SD-
112 PM MDT Fri Aug 2 2019

...SPECIAL WEATHER STATEMENT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pringle, or 9 miles south of Custer, moving southeast at 10 mph.

Pea to half inch hail will be possible with this storm.

Locations impacted include...
Custer, Pringle, Blue Bell, western Wind Cave National Park, Jewel
Cave National Monument and southern Custer State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4375 10384 4381 10375 4368 10336 4350 10354
TIME...MOT...LOC 1911Z 297DEG 10KT 4363 10356

Eagan

The radar

The Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Custer

When
August 2, 12:24 PM MST to 3:24 PM MST
Where
Custer County, 2.13 mi WNW of Custer
Reported by
RAWS
Coordinates
43.778, -103.641

The RAWS recorded a rainfall total of 5.35 inches.

Flash Flood, Custer

When
August 2, 3:00 PM MST to 4:45 PM MST
Where
Custer County, 7.35 mi WNW of Custer to 3.49 mi WNW of (Cut)custer Co Arpt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.820, -103.730

Significant flooding occurred on French Creek from the Custer Limestone area downstream to Stockade Lake, including the City of Custer. Several smaller tributaries into French Creek, including Ruby Creek, also flooded. Flash flooding inundated Custer Limestone Road just east of the intersection of Forest Service 284 and Forest Service 285, French Creek Road at Hoover Court, Highway 16, Highway 16A, Highway 89, Custer Street, South 4th Street, French Creek Drive, Gordon Street, 7th Street, 8th Street, Washington Street, Sidney Park, Granite Valley Drive, and Iron Creek Road. Several homes and businesses were also flooded.

Flood, Custer

When
August 2, 4:45 PM MST to August 3, 9:00 PM MST
Where
Custer County, 7.35 mi WNW of Custer to 3.49 mi WNW of (Cut)custer Co Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.820, -103.730

Runoff from heavy rainfall continued to cause flooding in the Custer area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855551, 855549, 855550.